Wyoming, 2012

High Wind in Wyoming, October 16, 2012

October 16, 2012 · NWS CYS · 14 events in 12 counties and zones

An upper area of low pressure and an associated surface cold front moved across the area and produced a period of very strong and gusty northwest winds.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An upper area of low pressure and an associated surface cold front moved across the area and produced a period of very strong and gusty northwest winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 15, 10:38 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 15, 10:38 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1138 PM MDT MON OCT 15 2012

.AVIATION...06Z TAF ISSUANCE...
GENERALLY LIGHT WINDS ACROSS THE NEBRASKA PANHANDLE TONIGHT WITH
BREEZY CONDITIONS OVER THE HIGHER ELEVATIONS OF SOUTHEAST WYOMING.
WINDS WILL INCREASE ACROSS THE FORECAST AREA AFTER SUNRISE TUESDAY
BECOMING STRONG AND GUSTY IN THE AFTERNOON. STRONGEST WINDS WILL BE
ALONG AND WEST OF THE LARAMIE RANGE WHERE WINDS WILL GUST UP TO 65
MPH TUESDAY AFTERNOON. WINDS WILL GUSTS 30 TO 40 MPH OVER THE
NEBRASKA PANHANDLE. ISOLATED TO SCATTERED RAIN SHOWERS WILL OCCUR
TUESDAY AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE
AREA. GENERALLY EXPECTED VFR WITH THE SHOWER ACTIVITY ALTHOUGH MVFR
CIGS ARE POSSIBLE. MOUNTAINS MAY BECOME OBSCURED AND SNOW IS
EXPECTED IN THE MOUNTAINS TUESDAY NIGHT. STRONG WINDS WILL CONTINUE
THROUGH WEDNESDAY AFTERNOON WITH THE STRONGEST WINDS SHIFTING INTO
THE NEBRASKA PANHANDLE.

&&

.PREV DISCUSSION... /ISSUED 915 PM MDT MON OCT 15 2012/

UPDATE...
FORECAST ON TRACK FOR THE SHORT TERM...ONLY MINOR ADJUSTMENT
NEEDED. A FEW SPRINKLES ARE POSSIBLE IN NORTHERN PORTIONS OF THE
CWA TONIGHT. TOO DRY IN THE LOW LEVELS FOR ANYTHING MORE THAN
SPRINKLES. WINDS HAVE DECREASED ACROSS THE AREA THIS EVENING.
STILL A FEW GUSTS TO 40 MPH IN WIND PRONE AREAS.

AVIATION...00Z TAF ISSUANCE...
BREEZY TONIGHT ACROSS HIGHER ELEVATIONS OF SOUTHEAST WYOMING BUT
THEN VERY WINDY TUESDAY WITH WIND GUSTS 60 TO 65 MPH FROM THE
LARAMIE RANGE WESTWARD. RAIN SHOWERS WILL SPREAD ACROSS SOUTHEAST
WYOMING TUESDAY AFTERNOON AND INTO THE NEBRASKA PANHANDLE TUESDAY
EVENING. VFR AT TAF SITES THROUGH TUESDAY AFTERNOON BUT CEILINGS
WILL BECOME LOW IN THE MOUNTAINS.

PREV DISCUSSION... /ISSUED 330 PM MDT MON OCT 15 2012/

SHORT TERM...TONIGHT THROUGH WEDNESDAY...

A VERY WINDY PERIOD TAKING SHAPE ACROSS SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE EARLY THIS WEEK. WV IMAGERY SHOWS
SHORTWAVE ENERGY BEING DRIVEN EAST ACROSS THE NRN ROCKIES BY A
STRONG JET THAT WAS BEGINNING TO NOSE ONTO THE WEST COAST. THIS
SHORTWAVE WILL SLIDE TO THE NORTH OF THE CWFA TONIGHT HAVING LITTLE
IF ANY IMPACT ON THE AREA. SHOULD SEE A BRIEF COLD FRONT/WIND SHIFT
PUSH THROUGH TONIGHT...BUT AGAIN ITS QUICK MOVEMENT AND LIMITED
MOISTURE WILL PREVENT ANY SHOWER CHANCES. BREEZY CONDITIONS WILL
CONTINUE DURING THE OVERNIGHT HOURS...PARTICULARLY FOR WIND PRONE
AREAS.

BY TUESDAY...THE NOSE OF THE 140+ KNOT H3 JET WILL REACH INTO WRN
WYOMING WITH THE FAVORABLE RIGHT EXIT REGION APPROACHING BY
AFTERNOON. A TRAILING STRONGER SHORTWAVE WILL ACCELERATE EAST INTO
THE NRN ROCKIES BY LATE TUESDAY. PREFRONTAL SOUTHWEST GRADIENTS WILL
TIGHTEN IN THE LLVLS...WITH 50 TO 60 METERS OF H7 GRADIENT
DEVELOPING BETWEEN KCAG-KCPR BY MIDDAY. FORECAST SOUNDINGS PROG THE
MIXED LAYER UPWARDS OF 650MB...WITH AROUND 45 TO 50 KNOTS OF PEAK
WINDS AVAILABLE WITHIN THE LAYER. BIG DIFFERENCES REMAIN IN MOS
OUTPUT...BUT HAVE DISCOUNTED THE HIGH WIND BIAS SHOWN THE PAST
SEVERAL SEASONS IN THE MAV. MET GUIDANCE HAS SUSTAINED WIND OUTPUT
OF AROUND 31 KNOTS FOR BOTH KRWL AND KLAR ON TUESDAY. THE
COMBINATION OF THESE WILL SET THE STAGE FOR A HIGH WIND EVENT FOR
WIND PRONE AREAS MAINLY ALONG AND WEST OF THE LARAMIE RANGE AS WELL
AS THE BORDEAUX AREA. WILL UPGRADE THIS AREA TO A HIGH WIND WARNING
11 AM TO 9 PM TUESDAY.

STRONG COLD FRONT WILL PUSH SOUTH THROUGH THE AREA TUESDAY NIGHT
TURNING WINDS NORTHWESTERLY. ALTHOUGH WINDS MAY BRIEFLY NEAR HIGH
WIND CRITERIA WITHIN THE STRONG PRESSURE RISES JUST BEHIND FROPA
TUESDAY EVENING...DO NOT SUSPECT THAT THEY WILL NECESSITATE A
HIGHLIGHT. LLVL FORCING ALONG AND JUST BEHIND THE COLD FRONT WILL BE
SUFFICIENT TO PRODUCE RAIN SHOWERS THAT WILL TRANSITION TO SNOW
SHOWERS AFTER MIDNIGHT. THE SPEED OF THE SYSTEM WILL LIMIT SHOWER
COVERAGE...SO HAVE CONFINED BETTER CHANCES IN OROGRAPHICALLY
ENHANCED AREAS OF THE SNOWY/SIERRA MADRE/LARAMIE RANGES. COULD SEE
A COUPLE OF INCHES OF NEW SNOW AT THE HIER ELEVATIONS OF THE
SNOWY/SIERRA MADRE/LARAMIE RANGES.

SHORTWAVE ENERGY WILL PUSH OUT ONTO THE PLAINS ON WEDNESDAY THE
NW/SE ORIENTED JET STREAK WILL REMAIN POSITIONED OVER THE CWA.
STRONG SUBSIDENCE IN ITS WAKE SHOULD SET THE STAGE FOR ANOTHER HIGH
WIND DAY FOR AREAS MAINLY ALONG AND EAST OF THE LARAMIE RANGE.
SO...HAVE HOISTED A HIGH WIND WATCH FOR THIS AREA ON WEDNESDAY.
ADDITIONALLY...VERY DRY AIR WILL WORK IN ON WEDNESDAY AS WELL...SO
HAVE ISSUED A FIRE WEATHER WATCH FOR MUCH OF THE EASTERN PLAINS. SEE
FIRE WEATHER DISCUSSION BELOW FOR MORE DETAILS.

AS FOR TEMPERATURES...A WARM PREFRONTAL AIR MASS WILL BE IN PLACE
FOR TUESDAY AND WHEN COMBINED WITH DOWNSLOPE WARMING HAVE FAVORED
THE HIGH SIDE OF GUIDANCE. SO...EXPECT HIGHS IN THE 60S WEST AND 70S
EAST. TEMPERATURES WILL TURN ABRUPTLY COOLER FOR WEDNESDAY WITH
HIGHS ONLY CLIMBING INTO THE 50S. BLUSTERY NORTHWEST WEST WINDS WILL
MAKE IT FEEL MUCH COOLER.

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...

STRONG CLOSED LOW OVER THE NORTHERN PLAINS ON WEDNESDAY NIGHT WILL
CONTINUE TO PRODUCE STRONG WINDS MAINLY OVER THE PLAINS. BOTH THE
GFS AND ECMWF SHOW NORTHWESTERLY 700MB WINDS AT 50-60 KTS THROUGH
18Z THURS OVER THE NEBRASKA PANHANDLE. WEDNESDAY NIGHT WILL BE
BLUSTERY WITH 700MB TEMPS AROUND -5C AND BREEZY TO WINDY
CONDITIONS. UPPER LOW WILL PULL OFF TO THE EAST ON THURS EVENING WITH
SHORTWAVE RIDGING OVERHEAD. THIS WILL PROVIDE A BRIEF RESPITE FROM
THE WIND AS THE SFC PRESSURE GRADIENT AND MIDLEVEL FLOW WEAKEN
TEMPORARILY. THE ECMWF HAS COME INTO BETTER AGREEMENT WITH THE
GFS/GEM IN SHOWING STRONG ZONAL FLOW ALOFT OVER THE PACIFIC
NORTHWEST AND INTERMOUNTAIN WEST IN THE FRIDAY-SATURDAY TIME FRAME.
WITH A SFC TROUGH DEVELOPING OVER THE PLAINS ON FRIDAY AFTN AND
WESTERLY 700MB WINDS APPROACHING 50 KTS...IT WILL TURN WINDY AGAIN
ESPECIALLY FOR AREAS WEST OF THE LARAMIE RANGE. TEMPS WILL BE
WARMER ON FRI WITH DOWNSLOPE LLVL WINDS AND 700MB TEMPS RISING TO
6C (UP FROM 0C ON THURS). WHILE THE GFS MAINTAINS ZONAL FLOW THROUGH
NEXT MONDAY OVER THE INTERMOUNTAIN WEST...THE ECMWF BEGINS TO
AMPLIFY A TROUGH OVER IDAHO. A COLD FRONT LURKS OFF TO OUR
NORTHWEST ON SUNDAY...SO A FRONTAL PASSAGE COULD BE POSSIBLE BY
LATE IN THE WEEKEND DEPENDING ON THE EVOLUTION OF THE UPPER
PATTERN. DRY CONDITIONS ARE EXPECTED THROUGH THE EXTENDED PERIOD
WITH MOISTURE REMAINING OFF TO THE NORTH/NORTHEAST OF THE CWA.

AVIATION...18Z TAF ISSUANCE...

WINDS WILL BE THE MAIN STORY THROUGH THE TAF PERIOD...ESPECIALLY
ALONG AND WEST OF THE LARAMIE RANGE. WESTERLY WINDS THIS AFTERNOON
WILL OCCASIONALLY GUST TO 35 KTS AT KRWL AND KLAR WITH WEAKER
WINDSPEEDS OVER THE PLAINS. WINDS MAY BRIEFLY COME DOWN OVERNIGHT
BEFORE INCREASING AGAIN AFTER 15Z TUES. MID-TO-HIGH LEVEL CLOUDS
ARE EXPECTED TO MOVE OVER THE SITES THIS EVENING THROUGH TOMORROW
MORNING.

FIRE WEATHER...

A VERY WINDY PERIOD SHAPING UP ACROSS THE DISTRICT THIS WEEK AS A
STRONG JET STREAM BEGINS TO INFLUENCE THE REGION. VERY WINDY
WEST/SOUTHWEST WINDS WILL DEVELOP ON TUESDAY MAINLY FOR AREAS ALONG
AND WEST OF THE LARAMIE RANGE. WIND GUSTS WILL APPROACH 60 MPH
ACROSS THIS AREA. TEMPERATURES WILL BE UNSEASONABLY WARM
HOWEVER...WITH HIGHS CLIMBING INTO THE 60S WEST OF THE LARAMIE RANGE
AND 70S EAST. A STRONG COLD FRONT WILL SLIDE SOUTH THROUGH THE
DISTRICT ON TUESDAY NIGHT...GIVING WAY TO A BRIEF PERIOD OF SHOWER
ACTIVITY. THE FAST SPEED OF THE SYSTEM AND LIMITED MOISTURE WILL
PREVENT ANY SIGNIFICANT PRECIPITATION. ANOTHER VERY WINDY DAY IS
EXPECTED ON WEDNESDAY AS NORTHWEST WINDS ONCE AGAIN INCREASE. A
VERY DRY AIR MASS WILL WORK IN BY WEDNESDAY AFTERNOON AND COMBINED
WITH STRONG DOWNSLOPING WINDS EAST OF THE LARAMIE RANGE...COULD
PRODUCE A CRITICAL FIRE WEATHER DAY. SO HAVE OPTED TO ISSUE A FIRE
WEATHER WATCH FOR THE SOUTHEAST WYOMING PLAINS AS WELL AS THE
CENTRAL AND SOUTHERN NEBRASKA PANHANDLE AS A RESULT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 11 AM TUESDAY TO 9 PM TUESDAY FOR WYZ104-
     WYZ105-WYZ106-WYZ109-WYZ110-WYZ111-WYZ115-WYZ116.
     HIGH WIND WATCH FROM 11 AM WEDNESDAY TO 6 PM WEDNESDAY FOR
     WYZ101-WYZ102-WYZ106-WYZ107-WYZ108-WYZ110-WYZ115-WYZ116-
     WYZ117-WYZ118-WYZ119.
     FIRE WEATHER WATCH FROM NOON WEDNESDAY TO 6 PM WEDNESDAY FOR
     WYZ107-WYZ108-WYZ118-WYZ119.
NE...HIGH WIND WATCH FROM 11 AM WEDNESDAY TO 6 PM WEDNESDAY FOR
     NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-
     NEZ096.
     FIRE WEATHER WATCH FROM NOON WEDNESDAY TO 6 PM WEDNESDAY FOR
     NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ096.

&&

AVIATION UPDATE/UPDATE...LIEBL
SHORT TERM/FIRE WEATHER...HAHN
LONG TERM/AVIATION...FINCH
Hazardous weather outlook, Oct 15, 4:53 PM MST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
553 PM MDT MON OCT 15 2012

WYZ101>119-170000-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
553 PM MDT MON OCT 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDY CONDITIONS WILL OCCUR THROUGH THURSDAY ACROSS MOST OF THE
AREA AS A PACIFIC COLD FRONT PUSHES ACROSS THE ROCKIES AND INTO
THE PLAINS. SCATTERED SHOWERS WILL BE POSSIBLE TUESDAY NIGHT AS
THIS COLD FRONT MOVES INTO THE GREAT PLAINS...WITH SOME LIGHT SNOW
EXPECTED IN THE MOUNTAINS.

A HIGH WIND WARNING IS IN EFFECT FROM 11 AM TUESDAY MORNING TO
9 PM TUESDAY EVENING ALONG AND WEST OF THE LARAMIE RANGE.
SUSTAINED WINDS 35 TO 45 MPH AND GUSTS UP TO 65 MPH ARE EXPECTED
IN THE WARNING AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-170000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
553 PM MDT MON OCT 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PROLONGED PERIOD OF GUSTY NORTHWEST WINDS WILL OCCUR MUCH OF
THE UPCOMING WEEK AS A PACIFIC COLD FRONT MOVE ACROSS THE AREA.
ISOLATED SHOWERS WILL BE POSSIBLE TUESDAY NIGHT WITH THE PASSAGE
OF THE FRONT.

STRONG NORTHWEST WINDS ARE POSSIBLE ON WEDNESDAY IN THE WAKE OF
THIS STRONG COLD FRONT. SUSTAINED NORTHWEST WINDS 30 TO 40 MPH
WITH GUSTS AROUND 60 MPH MAY BE POSSIBLE. A HIGH WIND WATCH IS
IN EFFECT FROM LATE WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Snowy Range

When
October 16, 12:00 AM MST to 8:54 PM MST
Where
Snowy Range forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
RAWS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A Routt portable RAWS in the Snowy Range measured very strong winds for an extended time with a peak gust of 92 mph at 0954 MST.

High Wind, South Laramie Range

When
October 16, 7:57 AM MST to 9:07 AM MST
Where
South Laramie Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A WYDOT sensor at Vedauwoo measured strong winds with a peak gust of 62 mph.

High Wind, Shirley Basin

When
October 16, 8:21 AM MST to 4:41 PM MST
Where
Shirley Basin forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A WYDOT sensor near Arlington measured strong winds with a peak gust of 63 mph at 1636 MST.

High Wind, North Snowy Range Foothills

When
October 16, 8:21 AM MST to 4:41 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A WYDOT sensor near Arlington measured strong winds with a peak gust of 63 mph at 1636 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
October 16, 8:35 AM MST to 3:05 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

A WYDOT sensor near Bordeaux measured strong winds with a peak gust of 66 mph at 1040 MST.

High Wind, Ferris/Seminoe/Shirley Mountains

When
October 16, 9:50 AM MST to 5:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A sensor near Muddy Gap measured strong winds with a peak gust of 72 mph at 1150 MST.

High Wind, Converse County Lower Elevations

When
October 16, 10:16 AM MST to 12:31 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

The Deer Creek WYDOT sensor measured wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
October 16, 12:15 PM MST to 6:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A WYDOT sensor at the Wagonhound exit measured strong winds with a peak gust of 64 mph at 1800 MST.

High Wind, Central Carbon County

When
October 16, 5:31 PM MST to 5:36 PM MST
Where
Central Carbon County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A WYDOT sensor near Walcott Junction measured strong winds with a peak gust of 63 mph at 1736 MST.

High Wind, Sierra Madre Range

When
October 16, 5:43 PM MST
Where
Sierra Madre Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Cow Creek RAWS measured a peak gust of 60 mph.

High Wind, North Snowy Range Foothills

When
October 16, 6:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A WYDOT sensor at Elk Mountain measured a peak gust of 60 mph at 1800 MST.

High Wind, Laramie Valley

When
October 16, 6:41 PM MST to 6:51 PM MST
Where
Laramie Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

A WYDOT sensor near the Herrick Lane sensor measured a peak gust of 65 mph.

High Wind, South Laramie Range Foothills

When
October 16, 7:21 PM MST to 7:56 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A WYDOT sensor near Whitaker measured a peak gust of 65 mph.

High Wind, Central Laramie County

When
October 16, 7:25 PM MST
Where
Central Laramie County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The ASOS at the Cheyenne airport measured a peak gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409633, 409637, 409624, 409625, 409629, 409622, 409635, 409628, 409631, 409632, 409627, 409636, 409634, 409905.